Have You Considered the Impact Of Medication On Oral Health?
MANY OF US need to take medications to treat a wide variety of conditions. However, even as those medications treat our illnesses, they could be causing problems for our teeth and gums. This is a little-discussed side effect. Most of the time we worry about interactions with other drugs. As we age oftentimes we end up on medications and they dry our mouths, this leads to decay, oftentimes after 50 years old when a person hasn’t had a cavity in decades. Having a bunch of cavities later in life can even affect us mentally. This can be prevented. Here at McOmie Family Dentistry, our professional staff can help give you aids to battle dry mouth caused by medications.
Medicine And Oral Chemistry
Some medications—even some vitamins—can damage our teeth for the brief period that they’re in our mouths. This can pose a particular problem for children. As adults, we swallow most of our medicines. Children’s medicine tends to come in the form of sugary syrups and multivitamins, which feed oral bacteria and leads to tooth decay.
Inhalers for asthma can also cause problems, specifically oral thrush, which is white patches of fungus in the mouth that can be irritating or painful. The best way to avoid this complication of using an inhaler is for you or your child to rinse with water after each use, and the same goes for sugary cough syrups and chewable multivitamins.
Thrush and steroid inhalers go hand in hand. In Chattanooga, we lead the world, not just the nation, on allergies. Along with allergies comes steroid inhalers like Breo, Combivent, Advair, etc. If you are on a steroid inhaler make certain to brush your teeth or at least rinse with water after every use. Thrush or a fungal infection in your mouth can burn and really hurt. There are times it isn’t the tell tale sign of white patches it can be red and burning. If you think you have this problem we can help with oral rinses that will rid you of the problem.
Side-Effects For Your Mouth
Plenty of other medications, though they don’t do any damage while you’re ingesting them, can be harmful to your mouth in the long term because of the side effects. Let’s take a look at some of the more common side effects.
Inflammation And Excessive Bleeding
If you notice your gums becoming tender and swollen shortly after you start on a new medication, you should talk to a medical professional about it. Several medications can cause gingival overgrowth (or excessive growth of the gums), which puts you at increased risk of gum disease.
To learn more about the risks of gum disease, watch the video below:
Some medications, such as cardiovascular agents, central nervous system stimulants, non-steroidal anti-inflammatory drugs, and smoking-cessation products can leave you with a bitter or metallic taste in your mouth, or even interfere with your overall sense of taste. This isn’t necessarily a serious side-effect, but it can be unpleasant, especially for food lovers.
The most common mouth-related side-effect of medications is dry mouth. A wide range of medications, including antihistamines, decongestants, painkillers, high blood pressure medications, muscle relaxants, drugs for urinary incontinence, Parkinson’s disease medications, ADHD, Sudafed, and antidepressants can all cause it.
Aside from feeling uncomfortable, dry mouth is very dangerous to oral health. Saliva is the mouth’s first line of defense. It contains compounds that remineralize your teeth, neutralize acids, and keep bacteria in check. Without enough saliva, that bacteria runs rampant and there’s nothing to neutralize the acid or add minerals back into your tooth enamel. From there, you can develop mouth sores, gum disease, and tooth decay.
Allergy medications that dry our sinuses or help us breathe often times cause dry mouth. Allergy medications are extremely common here in the Tennesee Valley. If you are using one of the medications above as your physician or Dr. McOmie about the oral side effects of your medications. We can give you things such as special mouth rinses that can really help you not have tooth or gum damage from these medications.
Taking Medications? Let Us Know!
The best thing you can do to ensure your medications aren’t clashing with your oral health is to tell your dentist about your prescriptions and any over-the-counter medications you’re taking. From there, Dr. McOmie can formulate a plan for how to counteract the medications’ effects.